Alert archive / South Carolina / Tornado Warnings in 2005

Tornado Warning 9, NWS Charleston, SC

July 13, 2005Beaufort County, South Carolina

NWS Charleston, SC issued this tornado warning at Jul 13, 2005, 5:05 PM EDT for Beaufort County, South Carolina. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2005, 5:05 PM EDT (21:05 UTC)
Expired
Jul 13, 2005, 5:30 PM EDT
In force
25 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 50 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 5:10 PM EDTFUNNEL CLOUDPritchardville, SC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2985 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KCHS 132105
TORCHS
SCC013-132130-
/O.NEW.KCHS.TO.W.0009.050713T2105Z-050713T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
505 PM EDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* TORNADO WARNING FOR...
  BEAUFORT COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 530 PM EDT

* AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  PRITCHARDVILLE...OR ABOUT 12 MILES NORTHEAST OF SAVANNAH...MOVING
  SOUTHEAST AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  PRITCHARDVILLE...
  BLUFFTON...

A TORNADO MAY FORM AT ANY TIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR. STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3225 8099 3221 8100 3213 8089 3224 8084

$$
1 follow-up statement
000 
WWUS52 KCHS 132115
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
513 PM EDT WED JUL 13 2005

SCC013-132130-
/O.CON.KCHS.TO.W.0009.000000T0000Z-050713T2130Z/
BEAUFORT-
513 PM EDT WED JUL 13 2005

...A TORNADO AND SEVERE THUNDERSTORM WARNINGS REMAIN IN EFFECT UNTIL 
530 PM EDT FOR BEAUFORT COUNTY...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR 
PRITCHARDVILLE...OR ABOUT 12 MILES NORTHEAST OF SAVANNAH...MOVING 
EAST AT 5 TO 10 MPH. IN ADDITION...A LINE OF SEVERE THUNDERSTORMS 
EXTEND FROM 4 MILES WEST OF BEAUFORT SOUTHWEST TO BLUFFTON. THIS 
LINE IS MOVING EAST AT 10 TO 15 MPH. AT 510 PM...A FUNNEL CLOUD WAS 
REPORTED NEAR PRITCHARDVILLE.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS TORNADO INCLUDE... 
BLUFFTON AND PRITCHARDVILLE.

SOME LOCATIONS IN OR NEAR THE PATH OF THE LINE OF SEVERE 
THUNDERSTORMS INCLUDE...BEAUFORT...DALE...HILTON HEAD ISLAND.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
QUARTER SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 3224 8097 3220 8099 3215 8090 3224 8086

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Jul 13, 3:18 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 13, 3:18 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
318 PM EDT WED JUL 13 2005

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
CONVECTION HAS BECOME MORE WIDESPREAD AND QUITE STRONG FROM CENTRAL
GEORGIA TO THE MIDLANDS OF SOUTH CAROLINA THIS AFTN AND WILL CARRY
THE HIGHEST EARLY EVENING POPS OVER THE NRN HALF OF OUR CWFA. BOTH
THU AND FRI CONTINUE TO LOOK ACTIVE WITH THE USUAL UNSTBL AIR MASS
INTERACTING WITH SEASONABLY STRONG FLOW FROM H85 TO H7 AND A HIGHLY
CONVERGENT LOW LEVEL FLOW. WILL MAINTAIN 40-50 POPS AWAY FROM THE
IMMEDIATE COAST AND HANG ONTO A SLIGHT CHC OVERNIGHT POPS MANY AREAS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
PERSISTENCE MAINTAINED WITH ATLC RIDGE ANCHORED. WE LOWERED POPS
A BIT SUN AND MON...OTHERWISE EXPECT A TYPICAL JULY PATTERN WITH
TEMPERATURES 90 TO 95 AND AFTN HEAT INDICES 100 TO 105 MOST DAYS.

&&

.MARINE...
A WEAK TROUGH OF LOW PRESSURE WILL PUSH TOWARD THE COASTAL WATERS
TONIGHT...WITH A SURGE OF WINDS TO AROUND 15 KT EXPECTED AHEAD OF
THIS FEATURE. THIS TROUGH OF LOW PRESSURE WILL DISSIPATE ON THU WITH
ATLANTIC HIGH PRESSURE BUILDING INTO THE REGION THROUGH EARLY NEXT
WEEK. WINDS AND SEAS SHOULD REMAIN FAIRLY QUIET THU THROUGH TUE WITH
HIGH PRESSURE IN PLACE.

&&

.AVIATION...
SCATTERED SHWRS/TSTMS IN VICINITY OF BOTH TERMINALS THIS AFTERNOON
FIRING ALONG SEA BREEZE AS IT PUSHES INLAND. WILL KEEP VCTS IN SAV
TAF THROUGH 20Z AS SEA BREEZE PUSHES THROUGH...THEN MENTION CB
THROUGH 22Z AS A FEW ISOLATED TSTMS POSSIBLE BEHIND SEA BREEZE. WILL
CONTINUE MENTION OF VCTS IN CHS TAF THROUGH 22Z. SHORTWAVE TROUGH
EXPECTED TO PUSH THROUGH OVERNIGHT...AND CAN/T RULE OUT A SHWR OR
TSTM WITH THIS FEATURE...BUT CONFIDENCE IS TOO LOW TO MENTION IN TAF
AT THIS TIME. DON/T ANTICIPATE ANY MVFR FOG FORMATION OVERNIGHT WITH
GEOSTROPHIC WINDS AROUND 15 KT. SHWRS/TSTMS EXPECTED TO DEVELOP ONCE
AGAIN ON SEA BREEZE THU...SO WILL INCLUDE CB/S AT BOTH TERMINAL
SITES.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

24/JRJ
Hazardous weather outlook, Jul 13, 5:00 AM EDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
500 AM EDT WED JUL 13 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-141000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
500 AM EDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE
SOUTH SANTEE RIVER NEAR JAMESTOWN AND THE SAVANNAH RIVER AT BOTH
BURTONS FERRY AND CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENT FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.RIVER FLOODING...MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE
SOUTH SANTEE RIVER NEAR JAMESTOWN AND THE SAVANNAH RIVER AT BURTONS
FERRY AND CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENT FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

In the hours before

Local storm report, Jul 13, 3:37 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
337 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     DOWNBURST        DORCHESTER              33.14N 80.39W
07/13/2005                   DORCHESTER         SC   TRAINED SPOTTER

            ESTIMATED 40 TO 45 MPH WINDS REPORTED

&&

24
Special weather statement, Jul 13, 3:47 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EDT WED JUL 13 2005

SCZ050-132015-
CHARLESTON-
347 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH
415 PM EDT...

AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES NORTH OF JERICHO...
OR ABOUT 18 MILES SOUTHWEST OF SUMMERVILLE...MOVING NORTHEAST AT 15
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND JERICHO...CAPWELLS CROSSROADS...RAVENEL...BERRY HILL...RED TOP
AND RANTOWLES THROUGH 415 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 MPH CAN BE EXPECTED.
Special weather statement, Jul 13, 4:04 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
404 PM EDT WED JUL 13 2005

SCZ047-048-051-132030-
BEAUFORT-COASTAL JASPER-INLAND JASPER-
404 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY
THROUGH 430 PM EDT...

AT 404 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED ALONG A LINE EXTENDING FROM TOMOTLEY TO RIDGELAND...OR ALONG
A LINE EXTENDING FROM 4 MILES SOUTH OF YEMASSEE TO RIDGELAND...MOVING
EAST AT 15 MPH. THIS WILL AFFECT AREAS IN AND AROUND RIDGELAND...
RICETOWN...BASHAN...TOMOTLEY...GRAHAMVILLE...BREWTON...SHELDON...OLD
HOUSE...NEVADUM AND MURAD THROUGH 430 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 40 MPH
CAN BE EXPECTED.
Special weather statement, Jul 13, 4:06 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
406 PM EDT WED JUL 13 2005

SCZ044-045-050-132030-
BERKELEY-CHARLESTON-DORCHESTER-
406 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER
COUNTY AND CHARLESTON COUNTY THROUGH 430 PM EDT...

AT 406 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
JEDBURG TO 3 MILES NORTH OF RAVENEL...MOVING NORTHEAST AT 15 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WESTOE...SUMMERVILLE...NORTH CHARLESTON...THE CHARLESTON
AIRPORT...STALLSVILLE...DORCHESTER ESTATES...OAKBROOK...
LINCOLNVILLE...CENTERVILLE AND SANGAREE THROUGH 430 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
Special weather statement, Jul 13, 4:22 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
422 PM EDT WED JUL 13 2005

SCZ043-047>049-051-132045-
BEAUFORT-COASTAL COLLETON-COASTAL JASPER-INLAND COLLETON-INLAND
JASPER-
422 PM EDT WED JUL 13 2005

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY...BEAUFORT COUNTY
AND COLLETON COUNTY THROUGH 445 PM EDT...

AT 422 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES SOUTHEAST OF WHITE HALL TO OLD HOUSE...OR ALONG A LINE
EXTENDING FROM 12 MILES EAST OF YEMASSEE TO 5 MILES EAST OF
RIDGELAND...MOVING EAST AT 15 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WHITE HALL...SHELDON...OLD HOUSE...NEVADUM...MURAD...KNOWLES...
GARDENS CORNER...COOSAW...LOBECO AND BRIARS THROUGH 445 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS UP TO 40 MPH
CAN BE EXPECTED.
Local storm report, Jul 13, 5:01 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
501 PM EDT WED JUL 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             BLUFFTON                32.24N 80.86W
07/13/2005  0.88 INCH        BEAUFORT           SC   PUBLIC

            INTERSECTION OF HWY 278 AND SIMMONSVILLE ROAD.

&&

24

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:55 PM EDTSevere Thunderstorm WarningCHSAllendale37 min
Jul 13, 2:10 PM EDTSevere Thunderstorm WarningCHSHampton36 min
Jul 13, 2:12 PM EDTTornado WarningCHSBeaufort33 min
Jul 13, 3:26 PM EDTSevere Thunderstorm WarningCHSBerkeley, Dorchester34 min
Jul 13, 4:40 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper50 min
Jul 13, 5:25 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper35 min
Jul 13, 5:52 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper53 min

Nearby

Tornado Warnings in South Carolina, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.